Format

Send to

Choose Destination
Hum Reprod. 1998 Dec;13(12):3421-4.

Ovarian hyperstimulation following the sole administration of agonistic analogues of gonadotrophin releasing hormone.

Author information

1
Department of Obstetrics and Gynecology, The Toronto Hospital, University of Toronto, Ontario, Canada.

Abstract

Ovarian hyperstimulation following the sole administration of gonadotrophin-releasing hormone agonists (GnRHa) is exceedingly rare. We hereby report on two infertile patients undergoing in-vitro fertilization-embryo transfer who developed ovarian hyperstimulation under such circumstances. In both patients, GnRHa were administered using the 'long protocol' regimen. The first patient developed ovarian hyperstimulation on two occasions, with mid-luteal depot administration of triptorelin and with early follicular triptorelin, administered as daily subcutaneous injections. In both cycles, within 2 weeks of triptorelin therapy, massive ovarian multifollicular enlargement occurred, concomitant with high serum oestradiol concentrations, which resolved spontaneously following expectant management. The second patient developed ovarian hyperstimulation following daily injections of leuprolide acetate starting at the mid-luteal phase. The final stage of ovulation was triggered by human chorionic gonadotrophin (HCG) and 11 oocytes were retrieved. In-vitro fertilization resulted in embryo formation, but failed to result in pregnancy. The same phenomenon recurred in a subsequent cycle despite preventive pretreatment with an oral contraceptive. A negative GnRH test, performed just before HCG administration, suggested than an ongoing 'flare-up effect' was unlikely to cause ovarian stimulation. Ovarian hyperstimulation can occur following the sole administration of GnRHa irrespective of the preparation used and the administration protocol. Although spontaneous resolution is the rule, once this condition has developed, HCG administration and oocyte retrieval are feasible. This rare entity probably represents an exaggerated form of ovarian cyst formation following GnRHa administration, the underlying pathophysiology of which remains unresolved.

PMID:
9886527
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center